West Virginia, 2010

Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010

July 20 to 21, 2010 · NWS RLX · 9 events in 5 counties and zones

Well south of a frontal boundary, a moist and unstable air mass resided over the Ohio Valley and Central Appalachians. The ground was already wetter than normal from previous rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$246,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Well south of a frontal boundary, a moist and unstable air mass resided over the Ohio Valley and Central Appalachians. The ground was already wetter than normal from previous rains. A southwest and west wind along with daytime heating formed showers and thunderstorms during the afternoon of the 20th. Overnight, more storms formed along a leftover east to west boundary. That allowed for repetitive showers from portions of northeast Kentucky into extreme southern Ohio and western West Virginia.

After some severe thunderstorms during the afternoon, water issues were the main concern overnight. The main period of rain was from mid afternoon on the 20th into the predawn hours of the 21st. Rain amounts of 3 to 4 inches were common in parts of Wayne, Cabell, Lincoln, Putnam, and Kanawha Counties. The city of Wayne measured 3.84 inches of rain in the 24 hours ending at dawn on the 21st, with 1.75 inches falling in 2 hours. Pea Ridge and Saint Albans both measured around 3.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 1:57 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 20, 1:57 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT TUE JUL 20 2010

.SYNOPSIS...
FRONT PRESSING SOUTH INTO WARM MOIST AIR MASS WEDNESDAY RETURNING
NORTH THURSDAY. ANOTHER FRONT APPROACHING THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WARM MOIST AIR MASS IN PLACE INTO WEDNESDAY WITH PREVAILING WEST TO
EAST FLOW.  FOR THIS AFTERNOON BEST FOCUSING OVER SOUTHERN HALF OF
FORECAST AREA WITH SOME LOW LEVEL WIND CONVERGENCE AND A WEAK VORT
SLIDING ACROSS AREA.  FOR WEDNESDAY MORNING THROUGH THE DAY THE
FRONT WILL PROVIDE FOCUSING AS IT SLIDES SOUTH.  PRECIPITABLE WATER
VALUES IN THE VICINITY OF FLASH FLOOD GUIDANCE.  WITH WEST TO EAST
ORIENTED FORCING MECHANISMS THERE IS A THREAT FOR TRAINING THUS THE
WATCH. WITH NO AIR MASS CHANGES TONIGHT INTO WEDNESDAY HAVE STAYED
AROUND THE GUIDANCE FOR MAX AND MIN TEMP FORECASTS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
UNSETTLED WEATHER CONTINUES IN THE SHORT TERM. SHOWERS AND
THUNDERSTORMS...WITH HEAVY RAIN AT TIMES WILL CONTINUE ON WEDNESDAY
NIGHT AS A COLD FRONT SINKS SOUTH ACROSS THE REGION. THIS FRONTAL
BOUNDARY WILL STALL OUT OVER/ALONG THE SOUTHERN PART OF THE
CWA...BEFORE LIFTING BACK NORTH AS A WARM FRONT ON THURSDAY. AS IT
DOES SO...PW VALUES WILL ONCE AGAIN INCREASE TO AROUND 2
INCHES...AND WEATHER WILL CONTINUE TO REMAIN HOT AND HUMID. THERE
COULD BE A BRIEF BREAK ACROSS MUCH OF THE NORTHERN HALF OF THE CWA
ON THURSDAY BEFORE THE FRONTAL BOUNDARY LIFTS NORTH...AND HAVE
MAINTAINED A DRY FORECAST OVER THESE ZONES FOR THE TIME BEING.
HOTTEST TEMPERATURES OF THE PERIOD WILL BE FRIDAY AS WARM FRONTAL
BOUNDARY LIFTS NORTH OF THE REGION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HOT AND HUMID CONDITIONS WILL REMAIN IN PLACE FOR THE FIRST PART OF
THE LONG TERM. A COLD FRONT...IN ASSOCIATION WITH A LOW PRESSURE
SYSTEM MOVING EAST THROUGH CANADA...WILL SWEEP ACROSS THE CWA
SATURDAY NIGHT INTO EARLY SUNDAY. THIS WILL KEEP A MENTION OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE WEEKEND...WITH
HEAVY RAIN CONTINUING TO BE A CONCERN AS PW VALUES APPROACH 2 INCHES
AGAIN. BEHIND THE FRONT...MUCH DRIER AND SLIGHTLY COOLER WEATHER IS
IN STORE FOR THE FIRST PART OF THE WEEK...HOWEVER...THIS WILL BE
SHORT LIVED AS MODELS INDICATING UNSETTLED WEATHER RETURNING TO THE
FORECAST AREA BY MID WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
IN GENERAL VFR CONDITIONS WILL PREVAIL INTO WEDNESDAY.  WHERE
THUNDERSTORMS AND SHOWERS ARE ENCOUNTERED PERIODS OF MVFR CAN BE
EXPECTED WITH BRIEF IFR CONDITIONS NEAR STORM CORES.

AFTER 18Z WEDNESDAY...
IFR CONDITIONS POSSIBLE IN OCCASIONAL SHOWERS/THUNDERSTORMS THROUGH
WEDNESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 8PM WEDNESDAY FOR
WVZ005>011-013>020-024>040-046-047
OH...FLASH FLOOD WATCH UNTIL 8PM WEDNESDAY FOR
OHZ066-067-075-076-083>087
KY...FLASH FLOOD WATCH UNTIL 8PM WEDNESDAY FOR KYZ101>103-105
VA...FLASH FLOOD WATCH UNTIL 8PM WEDNESDAY FOR VAZ003-004

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...SL
LONG TERM...SL
AVIATION...AAR
Hazardous weather outlook, Jul 20, 11:48 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1248 PM EDT TUE JUL 20 2010

KYZ101>103-105-OHZ087-WVZ005-006-013>015-024>027-034>038-046-047-
211700-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
1248 PM EDT TUE JUL 20 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

REPEATED THUNDERSTORMS THROUGH TONIGHT COULD POTENTIALLY LEAD TO
WATER PROBLEMS. ALSO...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT...WITH STRONG DAMAGING WINDS AS
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

REPEATED THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT COULD
POTENTIALLY LEAD TO WATER PROBLEMS. ALSO...THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON WEDNESDAY...WITH STRONG DAMAGING WINDS
AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-211700-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
1248 PM EDT TUE JUL 20 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

REPEATED THUNDERSTORMS THROUGH TONIGHT COULD POTENTIALLY LEAD TO
WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

REPEATED THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT COULD
POTENTIALLY LEAD TO WATER PROBLEMS. ALSO...THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS WEDNESDAY...WITH STRONG DAMAGING WINDS AS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033-211700-
DICKENSON-BUCHANAN-MCDOWELL-
1248 PM EDT TUE JUL 20 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

REPEATED BATCHES OF THUNDERSTORMS THROUGH TONIGHT COULD
POTENTIALLY LEAD TO WATER PROBLEMS.  ALSO...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS...WITH STRONG DAMAGING WINDS AS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

REPEATED BATCHES OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
COULD POTENTIALLY LEAD TO WATER PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 12:08 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT TUE JUL 20 2010

VAZ003-004-WVZ033-201830-
DICKENSON-BUCHANAN-MCDOWELL-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR
108 PM EDT TUE JUL 20 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

HEAVY RAINFALL HAS BEEN OCCURRING IN THUNDERSTORMS SINCE NOON
ACROSS PORTIONS OF THE AREA. THE HIGHEST TOTALS HAVE BEEN SEEN
ALONG ABNER BRANCH IN DICKENSON COUNTY...AND HURRICANE CREEK IN
BUCHANAN COUNTY. RADAR ESTIMATES OF 1 TO 2 INCHES ARE NOTED IN
THIS AREA.

WHILE THUNDERSTORMS ARE MOVING OFF TO THE EAST...RUNOFF FROM THE
EARLIER RAINFALL MAY CAUSE PONDING WATER ON AREA ROADS...AS WELL
AS HIGH AND FAST WATER ON SMALL CREEKS AND STREAMS. IF YOU
ENCOUNTER FLOODED ROADWAYS WHILE DRIVING...REMEMBER...TURN AROUND
DONT DROWN.
Special weather statement, Jul 20, 1:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT TUE JUL 20 2010

WVZ006-007-014>016-027-037-201945-
CABELL WV-CLAY WV-KANAWHA WV-MASON WV-NICHOLAS WV-PUTNAM WV-ROANE WV-
247 PM EDT TUE JUL 20 2010

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CABELL...CLAY...NORTHERN KANAWHA...PUTNAM...SOUTHERN
ROANE...SOUTHWESTERN MASON AND WEST CENTRAL NICHOLAS COUNTIES...

AT 241 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE ALONG A LINE FROM
13 MILES SOUTHWEST OF CLAY TO 11 MILES NORTH OF HAMLIN TO
PROCTORVILLE...MOVING EAST AT 20 MPH. THESE STORMS HAVE A TENDENCY
TO MOVE OVER THE SAME LOCATIONS. RAINFALL AMOUNTS UP TO ONE INCH CAN
BE EXPECTED IN A SHORT PERIOD OF TIME.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR GREEN BOTTOM...AND HURRICANE AROUND 250
PM...INDORE...BENTREE...AND PINCH AROUND 300 PM...BICKMORE...GLEN...
AND CROSS LANES AROUND 310 PM...TEAYS VALLEY AROUND 320 PM AND
DRENNAN AROUND 330 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

...I-64 BETWEEN MILE MARKERS 16 AND 57 IN WEST VIRGINIA...I-77
BETWEEN MILE MARKERS 96 AND 117 IN WEST VIRGINIA...I-79 BETWEEN MILE
MARKERS 1 AND 41...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 94
AND 95.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8227 3860 8168 3856 8162 3860 8154
      3861 8098 3853 8090 3825 8094 3833 8205
      3838 8206 3834 8214 3836 8236

30

The radar

The Charleston,WV radar (KRLX), 0 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
July 20, 2:30 PM EST
Where
Kanawha County, 0.6 mi SSW of Ruth
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.312, -81.722

Several large tree branches were blown down near the National Weather Service radar site.

Thunderstorm Wind, Kanawha

When
July 20, 2:30 PM EST
Where
Kanawha County, Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.350, -81.630

Trees fell onto power lines within the city.

Flash Flood, Nicholas

When
July 20, 3:40 PM EST to 4:10 PM EST
Where
Nicholas County, Gilboa to 3.18 mi NE of Gad
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.300, -80.950

The headwaters of Peters Creeks flooded portions of Route 39. Water got around about a dozen homes. Private bridges were damaged.

Flash Flood, Cabell

When
July 20, 9:15 PM EST to 11:15 PM EST
Where
Cabell County, Huntington to 0.64 mi W of Salt Rock
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.420, -82.470

Minor street and stream flooding occurred. Several roads were closed with 1 to 2 feet of water covering them. Flooding to dwellings was limited to runoff or sweepage into basements.

Thunderstorm Wind, Kanawha

When
July 20, 9:20 PM EST
Where
Kanawha County, St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.380, -81.830

Several trees were blown down in the downtown area.

Thunderstorm Wind, Kanawha

When
July 20, 9:30 PM EST
Where
Kanawha County, Charleston to Elkview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.350, -81.630

Several trees were blown down, some fell onto power lines.

Flash Flood, Wayne

When
July 20, 9:30 PM EST to July 21, 5:00 AM EST
Where
Wayne County, 0.82 mi E of Komova to 0.95 mi SSW of Bowen
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
38.401, -82.585

Streams such as Miller Fork, Wilson Creek, Toms Creek, and White Creek flooded roads. Water got around some mobile homes leaving debris next to their underpinnings. About a half dozen private culverts under driveways were damaged. Residental gas meters were damaged by high water. Street flooding in Kenova caused vehicles to stall. There was at least one water rescue.

Flash Flood, Kanawha

When
July 20, 9:30 PM EST to July 21, 3:30 AM EST
Where
Kanawha County, Nitro to 0.54 mi ENE of West Charleston
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.420, -81.830

A few residences in Saint Albans and near Tornado received water in their homes. Street and underpass flooding was common. A water rescue was needed in the Rock Lake Drive underpass.

Flash Flood, Lincoln

When
July 21, 12:00 AM EST to 4:00 AM EST
Where
Lincoln County, Alkol to Griffithsville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.170, -81.920

The Left Fork of the Mud River flooded Bulger Road and the local fire station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 245378, 245379, 245391, 245431, 245381, 245382, 245421, 245427, 245442.